Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 37, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 15, 1999, 7:54 PM CDT for Stutsman County, North Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 15, 1999, 7:54 PM CDT (00:54 UTC)
- Expired
- Aug 15, 1999, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:15 PM CDT | Tornado F0 | Medina, ND | |
| Aug 15, 8:20 PM CDT | Hail 1.75 | Jamestown, ND | |
| Aug 15, 8:38 PM CDT | Tornado F0 | Montpelier, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 160056 RRA
TORBIS
NDC093-160130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT SUN AUG 15 1999
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERM STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 830 PM CDT
* AT 754 PM CDT...SKYWARN SPOTTERS REPORTED A TORNADO 28 MILES
SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH.
* THE TORNADO WILL BE ~NEAR...
JAMESTOWN AT 825 PM CDT
* IF YOU ARE IN SOUTHERN STUTSMAN COUNTY...TAKE SHELTER FROM THIS
STORM.
LAT...LON 4666 9940 4666 9909 4666 9858 4707 9858
4706 9939
&
NNNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:35 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 15, 3:35 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT SUN AUG 15 1999 HAVE ALREADY ISSUED ZONES BECAUSE OF NEW SVR TSTM WATCH. SVR TSTMS EXPECTED TON OVER WRN AND CNTRL ND. VIGOROUS SFC LOW AT CNTRL ND/SD BORDER WI STRONG H5 SHORT WAVE BEHIND LOW. EXPECT STRONG NWLY WINDS BEHIND SYSTEM. KEPT CHC SHOWERS IN THE NORTH FOR MON AND MON NIGHT AS COOLER AIR ALOFT...PVA AND MORE MOISTURE ALONG CANADIAN BORDER. ANOTHER SHORTWAVE MOVES QUICKLY ACROSS THE STA ON TUE SO KEPT FAIRLY LOW POPS EVERYWHERE BUT THE FAR SW. CHC PCPN TUE NIGHT BEFORE H5 RIDGE BUILDS OVER CNTRL PART OF THE COUNTRY...BUT ATMOS NOT SUFFICIENTLY CAPPED ON FRI WHEN ANOTHER SHORTWAVE MOVES INTO THE NRN PLAINS. .BIS...NONE. JV
In the hours before
Special weather statement, Aug 15, 3:10 PM CDT, 4 hours 44 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT SUN AUG 15 1999 ...SEVERE THUNDERSTORM WATCHES... THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 5 PM CDT HAS BEEN REPLACED BY A NEW WATCH. THE NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT...AND INCLUDES THE WHOLE WESTERN HALF OF THE STATE AS FAR EAST AS BOTTINEAU...MCHENRY...SHERIDAN...BURLEIGH...AND EMMONS COUNTIES. COUNTIES EAST OF THIS LINE ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH...BUT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AND SEVERE WEATHER WATCHES MAY BE ISSUED LATER THIS EVENING. JV NNNN
Special weather statement, Aug 15, 7:45 PM CDT, 9 minutes before
NDZ001-002-009-010-017>020-031>035-040>046-160130- A SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 745 PM CDT SUN AUG 15 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR WEST AND PART OF SOUTH CENTRAL NORTH DAKOTA... THE SEVERE THUNDERSTORMS THAT MOVED EAST THROUGH WEST AND PART OF SOUTH CENTRAL EARLIER THIS EVENING HAVE MOVED EAST OUT OF THE AREA. THE CANCELLED AREA INCLUDES THE CITIES OF WILLISTON...DICKINSON AND BISMARCK. LM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Sheridan, Wells | 54 min |
| Aug 15, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 54 min |
| Aug 15, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Aug 15, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | Logan, Stutsman | 59 min |
| Aug 15, 8:05 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 55 min |
| Aug 15, 8:31 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 29 min |
| Aug 15, 9:00 PM CDT | Tornado Warning | BIS | LaMoure | 45 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.